Hail, Randolph
- When
- June 9, 4:25 PM CST to 4:30 PM CST
- Where
- Randolph County, Pocahontas
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.270, -90.970
An upper level disturbance moved into Eastern Arkansas during the late afternoon and early evening hours. Showers and thunderstorms developed in association with disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved into Eastern Arkansas during the late afternoon and early evening hours. Showers and thunderstorms developed in association with disturbance. Some of the thunderstorms became severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 2:52 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 352 PM CDT MON JUN 9 2008 .DISCUSSION... IT APPEARS THAT THE MIDSOUTH WILL BREAK FREE OF THE RECENT HOT DRY SPELL LATE IN THE WEEK. FIRST FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT. MIDAFTERNOON GOES WATER VAPOR IMAGERY SHOWED AN OPEN TROF EXTENDING FROM ND...SOUTH THROUGH CENTRAL TX. A SHORTWAVE LOBE OF ENERGY WAS EVIDENT OVER KS...LIFTING EAST TOWARD MO. THE REMNANTS OF AN OVERNIGHT MCS OVER OK NEVER COMPLETELY DISSIPATED TODAY...AND HAS REFIRED OVER THE OUACHITA MOUNTAINS OF SOUTHEAST OK AND WESTERN AR. THE AIRMASS AHEAD OF THESE THUNDERSTORMS WAS MODERATELY UNSTABLE OVER SOUTHERN AND CENTRAL AR...WITH SURFACE BASED CAPES OT 2000 TO 2500 J/KG. OVER THE MIDSOUTH...CAPES WERE GENERALLY NEAR 1500 J/K. MODERATELY WARM MIDLEVEL TEMPS...AROUND 8C AT 700MB...WERE SUPPRESSING MOST...THOUGH NOT ALL...DEEP CONVECTION IN THE ABSENCE OF STRONG LOW LEVEL FORCING. THE MIDSOUTH WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF THE MS RIVER AND OVER FAR NORTHWEST TN THIS EVENING...AS THE COLD POOL INTERCEPTS THE WARM AND CONDITIONALLY UNSTABLE AIRMASS. GREATEST SEVERE THREAT EXPECTED OVER NORTHEAST ARKANSAS...THROUGH SUNSET. EXPECT A GRADUAL WEAKENING AND DECREASING COVERAGE TREND OVER THE MIDSOUTH LATE TONIGHT...AS THE LOW LEVELS GRADUALLY STABILIZE AND THE SHORTWAVE LIFTS FROM KS TO THE GREAT LAKES. EXPECT THE SOUTHERN END OF THIS SHORTWAVE MAY BE SHEARED/WEAKENED SOME AS IT ENCOUNTERS EASTERLY FLOW BROUGHT IN BY WEAK TROPICAL UPPER LOW OVER FL. TUESDAY WILL SEE A THE MAIN CONVECTIVE BOUNDARY / FRONT STALLED OVER THE MIDSOUTH UNDER WEAK UPPER FLOW. THE EASTERLY FLOW SHOULD RESULT IN DEEPER MOISTURE AND WEAKER CONVECTIVE INHIBITION OVER NORTHEAST MS AND THE TN RIVER VALLEY TUESDAY AFTERNOON...MUCH AS IT HAS TODAY OVER SOUTHWEST AL/SOUTHEAST MS. TROPICAL MOISTURE AND WEAK EAST/SOUTHEAST MIDLEVEL FLOW WILL SPREAD A BIT FURTHER INTO THE MIDSOUTH ON WEDNESDAY...RESULTING IN DIURNAL ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY EAST AND SOUTHEAST OF MEMPHIS. THURSDAY THROUGH SATURDAY WILL SEE A BROAD UPPER LEVEL TROF CROSS THE CENTRAL AND NORTHERN TIER STATES...EVENTUALLY RESULTING IN NORTHWEST FLOW ALOFT OVER THE MIDSOUTH BY THE WEEKEND. BOTH GFS AND ECMWF BRING A MIDLEVEL SHORTWAVE AND ASSOCIATED SURFACE FRONT THROUGH THE MIDSOUTH LATE FRIDAY/EARLY SATURDAY. UNDER NORTHWEST FLOW ALOFT...DRY AND COOLER CONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH THIS WEEKEND...PUSHING THE WARM AND MORE HUMID AIR TO NEAR THE COAST. GFS HAS BEEN QUITE CONSISTENT IN RECENT RUNS IS WELL CORROBORATED BY THE 12Z ECMWF IN THE EXTENDED PERIODS...LEADING TO BETTER THAN AVERAGE FORECAST CONFIDENCE. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 72 91 74 93 / 60 20 10 20 MKL 70 88 67 91 / 50 20 10 20 JBR 70 90 71 93 / 60 10 10 10 TUP 71 90 70 90 / 30 30 20 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 502 PM CDT MON JUN 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-110015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 502 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTHWEST OF A LINE FROM MEMPHIS TO DRESDEN TENNESSEE...MAINLY THROUGH MIDNIGHT. DAMAGING STRAIGHT LINE WINDS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. LARGE HAIL UP TO NICKEL SIZE WILL BE THE SECONDARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL OCCUR WITH THE STRONGEST THUNDERSTORMS. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE MIDSOUTH THROUGH MID EVENING...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...MAINLY OVER NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHWEST TENNESSEE. TLSJR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 132 PM CDT MON JUN 9 2008 ARZ008-009-091915- CLAY AR-RANDOLPH AR- 132 PM CDT MON JUN 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS... EASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF BIGGERS AT 132 PM CDT... MOVING NORTHEAST AT 24 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITY OF CORNING...SHOULD MONITOR THIS STORM CLOSELY..
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 525 PM CDT MON JUN 9 2008 ARZ026-028-092300- CRAIGHEAD AR-MISSISSIPPI AR- 525 PM CDT MON JUN 9 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF CARAWAY AT 525 PM CDT...MOVING NORTHEAST AT 29 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES OF CARAWAY...LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY.. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Straight line winds blew large trees and power lines down in Caraway. Structural damage also occurred to a barn.
Penny size hail fell along Highway 42 between Hickory Ridge and Cherry Valley.
Straight line winds blew seven power lines down blocking Highway 18 just east of Monette. A storage building was also blown down. Two mobile homes were damaged as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120387, 120424, 120426, 120418.